The clinical negligence team at Penningtons Manches has recently been instructed to investigate a claim against a hospital trust relating to its failure to administer Gentamicin safely, which led to injury to a patient as a result of Gentamicin toxicity.
Gentamicin is one of a group of antibiotics known as aminoglycoside, which is commonly used in the treatment of life-threatening infections. It can, however, lead to serious side effects if the dose is too high or given for too long, and it is therefore vital that Gentamicin is prescribed with the utmost care. NICE guidelines state that its use should not exceed seven days unless there is a specific reason for continuing the antibiotic.
If used inappropriately or for a prolonged period of time, a patient is likely to experience a condition known as Gentamicin toxicity, which can cause any of the following:
These possible side effects are directly related to the blood Gentamicin level, which calls for regular monitoring and appropriate adjustment of the dose to ensure that toxic levels do not occur. Medical practitioners can monitor the dosage of the antibiotic by taking blood samples at the peak and trough times. The peak blood level is measured up to 60 minutes after an intravenous dose and should be no greater than between 5 to 10mg/l. The trough blood level is then measured between 18 to 24 hours after the previous dose and should not exceed between 1 to 2 mg/l. More recently, there has been a move towards once a day administration of a larger dose. Whilst this approach is more convenient, it does carry the risk that a person may have high levels of Gentamicin in their blood stream, potentially meaning that Gentamicin toxicity will arise.
The occurrence of kidney damage and ototoxicity usually correlate with persistently elevated trough Gentamicin blood levels above 2mg/l.
Gentamicin toxicity usually occurs when medical practitioners fail to appreciate that the administration of the next dose of Gentamicin depends upon confirmation that the trough blood level has fallen to the range of between 1 and 2 mg/l. Toxicity can also occur when there is a failure to undertake ongoing risk assessments as to the continuing need for Gentamicin (if used for a prolonged period of time).
If medical practitioners do not take reasonable steps to prevent Gentamicin toxicity, this could give rise to a claim for clinical negligence. Most commonly, a claim can involve the following issues:
Amy Milner, an associate in the clinical negligence team at Penningtons Manches, comments: “Unfortunately, Gentamicin toxicity can be quite common following the prolonged use of the antibiotic and we often come across situations where there has been a complete lack of understanding of the risks involved, and a failure to ensure that Gentamicin is administered safely. In addition, clinicians can fail to recognise the symptoms of Gentamicin toxicity and therefore do not stop the regime, which can lead to further problems for patients. The possible side effects, such as kidney damage and ototoxicity can have a devastating impact on someone’s life, which can result in them requiring further treatment and additional care, as the complications are often permanent. It is therefore imperative that clinicians take steps to prevent Gentamicin toxicity at an early stage.”